Nebraska, 2021

Hail and Damaging Winds in Nebraska, July 16, 2021

July 16, 2021 · NWS LBF · 3 events in 2 counties and zones

A couple supercells moved into Sheridan and Cherry Counties the evening of July 16, producing large hail and severe winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A couple supercells moved into Sheridan and Cherry Counties the evening of July 16, producing large hail and severe winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 16, 4:46 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 16, 4:46 PM MST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
646 PM CDT Fri Jul 16 2021

.SYNOPSIS...
Issued at 325 PM CDT Fri Jul 16 2021

The upper atmosphere is characterized by a building ridge across the
northern Rockies and northern Plains as an upper low approaches the
BC coast. A long wave trough is weakening across the midwest as
it progresses eastward. This puts western and north central NE in
northwesterly flow aloft with embedded PV anomalies rounding the
ridge from eastern OR and another in southern MT. At the surface
high pressure also moving east across the Midwest with pressures
lowering across the northern High Plains in response to the
building ridge aloft.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 325 PM CDT Fri Jul 16 2021

The resultant low level flow from the pattern mentioned above is
southerly with low level moisture advecting northward through the
High Plains. This sets up a theta-E gradient across the Panhandle
and an axis of instability in the eastern areas adjacent to that.
A fairly homogeneous low level flow intersecting the gradient
suggests only meager low level forcing for ascent to promote
thunderstorm development though this will be one area of concern.
Better deep layer forcing will exist ahead of southeastward
progressing mid level disturbances rounding the ridge in favored
upslope areas of the southeastern Black Hills and possibly in
northeast CO with a developing DCVZ. CAMs all seem to develop CI
in southwest SD and move it southeast into the best potential
buoyancy axis and thetaE ridge into western NE. More uncertainty
exists in development along the aforementioned gradient in the
Panhandle, although the pesky low stratus may enhance circulation
along it via differential heating influence. Some uncertainty also
exists with development in northeast CO and CAMs struggle to
maintain convection as it moves east. Ultimately the upgraded
slight risk in the northwestern portion of the forecast area is
appropriate for this scenario with marginal elsewhere in the west
due to low confidence on coverage. For any storms that do develop,
believe enough buoyancy exists in the hail growth zone early on
in the storms' lifetime to promote large hail, and with dry low
levels further west damaging winds will be the better bet on
severe potential. Deep layer shear will also be favorable for
organization and storms should stay discrete for a time before
storm interaction and cold pools congeal into a cluster or two.
Also believe with PWs approaching an inch or better some heavy
rain will be a possibility. Storms will have potential to grow
upscale through the late afternoon evening but uncertain how far
southeast they will hold together with warming mid level temps.

A similar setup looks to be in place Saturday afternoon/eve as the
upper ridge axis remains in place and south-southeasterly flow
continues to advect low level moisture into the area. In fact
instability looks better for Saturday and with a broad thetaE
gradient indicated in the Panhandle believe that CI will again be
favored along the higher terrain in southeast WY and the Black
Hills. Buoyancy in the hail growth zone does appear slightly better
Saturday afternoon as well and expect at least marginal chances for
large hail and severe wind tomorrow as well.

Low temps tonight and Saturday night will hover around average for
this time of year in the low to mid 60s. Highs Saturday will be
warmest in the north closer to the anomalous upper building ridge in
the northern Plains.

.LONG TERM...(Sunday through Friday)
Issued at 325 PM CDT Fri Jul 16 2021

Despite a high wave number and progressive northern stream energy
the upper pattern across the central CONUS will be rather
stagnant through the remainder of the weekend into next week. The
upper ridge axis will remain across the Rockies into central
Canada in fairly amplified flow, with the ridge strength
fluctuating through the week. The end result will be gradually
warming and temps and a trend toward less favorable chances for
precipitation and this is shows in ensemble clustering as well.

The center of the upper high expands eastward through the week which
will promote large scale descent as well as warming temps aloft and
weakening deep layer shear, all of which favor little to no precip.

The best chances for storms will be Sunday into early Monday prior
to the ridge intensifying over western NE. A fairly significant
upper PV anomaly is expected to drop southward from the northern
Plains in difluent flow aloft and still favorable low level
moisture and deep layer shear which should promote an organized
area of convection, especially across portions of north central
into central NE. Beyond Monday precip chances look very low.

Again...temperatures will gradually warm through the period with
warmest temps in the north, but most areas in the mid to upper 90s
by the end of the week. However, with low level moisture lessening
under the ridge axis somewhat, heat index values look to remain
below advisory levels for now

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 641 PM CDT Fri Jul 16 2021

VFR conditions are expected outside of convection through the
period.

Watching strong convection in the vicinity of the Black Hills move
into the local area later this evening. Expect heavy rain leading
to reduced CIGs and visibility with potential for gusty erratic
winds and some hail potential. Uncertainty exists with eastward
and southward extent of strongest convection but do expect at
least minor impacts at LBF (between 17/06-08Z) and VTN (between
17/02-04z) can be expected. Later amendments to increase/decrease
threats as well as adjust timing may be necessary.

After convection moves out, expect a return to VFR conditions with
the potential for another round of convection Saturday
afternoon/evening.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Stoppkotte
SHORT TERM...Stoppkotte
LONG TERM...Stoppkotte
AVIATION...NMJ
Hazardous weather outlook, Jul 16, 1:20 PM MST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
320 PM CDT Fri Jul 16 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-172030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
320 PM CDT Fri Jul 16 2021 /220 PM MDT Fri Jul 16 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

There is a chance for severe thunderstorms tonight, mainly across
the Panhandle and western Sandhills. The hazards with the
strongest storms are damaging winds and large hail. Locally heavy
rainfall is possible as well.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Thunderstorms are possible again Saturday night and into the day
Sunday. At this time, the threat looks to be isolated large hail
and strong winds. This system will again present the chance for
locally heavy rainfall. The severity looks to diminish through the
morning Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The radar

The Rapid City radar (KUDX), 146 km away, was scanning. The volume nearest the first event began at 01:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Sheridan

When
July 16, 6:43 PM MST
Where
Sheridan County, 6.22 mi N of Gordon
Measured
1 in hail
Reported by
COOP Observer
Coordinates
42.890, -102.200

A cooperative weather observer reported quarter size hail north of Gordon.

Thunderstorm Wind, Sheridan

When
July 16, 6:55 PM MST
Where
Sheridan County, 0.51 mi W of Hay Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.680, -102.690

A trained weather spotter estimated 60 mph winds in Hay Springs.

Thunderstorm Wind, Cherry

When
July 16, 8:00 PM CST
Where
Cherry County, 7 mi SE of Irwin
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.810, -101.850

Broadcast media relayed a report of estimated 60 mph winds near Merriman.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967274, 967275, 967277.